Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Drug Addiction and Axiety

05/04/2006

Question:

Hi, My question has to do with a friend that is taking Lexapro for depression, Clonazepam for aniety and smoking marijuana. I think he is addicted to the Clonazepam but I am not an expert. Instead of feeling better, he is worse. He is tired all the time and sleeps most of the time. When he is awake, he is irritable and hostile. He was never like this before. Can you tell me how these three drugs interact and what is the best way to get off the drugs. I assume he should saty on the Lexapro but the others concern me.

Answer:

It certainly sounds like your friend is not doing well.  Please remember, that your friend shouldn't make any significant medication changes without talking to his health care provider first.  Clonazepam is a benzodiazepine medication, related to valium, and people can become addicted to it.  Lexapro is a selective serotonin reuptake inhibitor, used for both depression and anxiety, and is not, by our medical knowledge today, an addictive medication. The SSRIs are "first line" medication for anxiety and depression and work well for many people, especially when combined with counseling and therapy.  However, it make take weeks to months to feel better - the improvement, however, does tend to last.  Clonazepam helps with anxiety right away, but offers only short term relief - when the medicine wears off in 6 - 12 hours, so does the relief.  Clonazepam is usually used in 2 situations -- for a few months while the other medications and therapy are taking their time to work, and in especially difficult patients for whom other non-addicting medications are not providing sufficient relief.

Marijuana, an illicit substance in the US, had many effects, including that can vary in every individual who uses it. Some may experience more awareness to their current senses where others may experience negative or fearful reactions. If the person using marijuana has emotional or psychological problems this drug can make the problems much worse.

Long term users have shown varied symptoms including: Loss of energy; Bad relationships with individuals; Loss of the ability to think clearly; Less interest in other activities; Poor performance in work/school; Loss of memory; Emotional dulling; Loss of drive and goal direction.

Be supportive of your friend, and encourage him to see his physician, as well as a counselor and therapist.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati